Alert archive / Tennessee / River Flood Warnings in 2020

River Flood Warning 4, NWS Morristown, TN

February 5, 2020Bledsoe County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this river flood warning at Feb 5, 2020, 2:28 PM CST for Bledsoe County, Marion County, Sequatchie County, Tennessee. It took effect at Feb 5, 2020, 11:00 PM CST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Feb 5, 2020, 2:28 PM CST (20:28 UTC)
In effect from
Feb 5, 2020, 11:00 PM CST
Expired
Feb 9, 2020, 6:00 AM CST
In force
3 days
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Bledsoe County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sequatchie River near Whitwell (WHTT1).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
18 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03571000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Feb 5, 11:47 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 5, 11:47 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1247 PM EST Wed Feb 5 2020

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A nearly stationary front lies across the forecast area late this
morning with a large area of rain along and south of the
boundary. The heaviest rain was falling across the southern
sections of the area with thunderstorms developing across extreme
northeast MS and northern AL at this time. The frontal boundary
has moved little in the past few hours and will likely begin to
shift back north early this afternoon. Showers are expected to
continue across the southern areas the next few hours with
possible embedded thunderstorms but then shift north this
afternoon as the lower level flow becomes southerly and as a low
pressure area develops along the front over the southern MS
Valley and moves northeast.

Some localized flooding could occur this afternoon where pockets
of heavy rain fall but heavy rain threat and flooding will be
increasing tonight as ground becomes saturated. Also elevated
instability later today and tonight and strong low level winds
could produce a few strong storms across southern plateau and
southern valley counties. Temperatures have warmed into the lower
to mid 60s south and 50s elsewhere except upper 40s NW corner in
Scott County north of the boundary. Have raised most highs a few
degrees this afternoon as front lifts north. But this will depend
on precipitation coverage. Chattanooga area could see 70
especially as front shifts north and expected brief decrease in
precipitation later today. Winds expected to increase late this
afternoon and tonight from south to southwest so will likely issue
wind advisory for higher elevations tonight with strong low level
jet setting up. Updated forecast sent.

TD

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers are spreading northeast across east Tennessee with a few
thunderstorms over southeast Tennessee. Low visibilities due to
rain and up and down ceilings will continue next 24 hours. Timing
the lower ceilings and visibities is difficult, so will cover
with TEMPOs early this afternoon. Chance of thunder at CHA early
then expect the rain to taper off south and a southerly donwslope
wind may keep cigs higher at TYS and TRI. Another round of heavy
to moderate rain moves in this evening, bringing MVFR to LIFR
conditions again, along with some potential for thunderstorms at
CHA and TYS so have Prob 30 group then.

TD

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch from 7 PM EST this evening through late
     Thursday night for Cherokee-Clay.

TN...Flash Flood Watch from 7 PM EST /6 PM CST/ this evening through
     late Thursday night for Anderson-Bledsoe-Blount Smoky
     Mountains-Bradley-Campbell-Claiborne-Cocke Smoky Mountains-
     East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
     Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
     North Sevier-Northwest Blount-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
     Washington-West Polk.

VA...Flash Flood Watch from 7 PM EST this evening through late
     Thursday night for Lee-Russell-Scott-Washington-Wise.

&&
Hazardous weather outlook, Feb 5, 3:11 AM CST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
411 AM EST Wed Feb 5 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
411 AM EST Wed Feb 5 2020 /311 AM CST Wed Feb 5 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Periods of heavy rain are expected starting today and continuing
through Thursday. Today's rainfall will create favorable
conditions for flash flooding with another round of heavy rain
tonight and Thursday. Showers and thunderstorms that repeatedly
track over the same areas could result in flash flooding of creeks
and streams tonight and Thursday. Rainfall totals of 2 to 4
inches are expected across the area with locally higher amounts
possible. Isolated strong to severe storms with damaging wind
gusts will also be possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The potential for heavy rain and flooding will continue through
Thursday evening.

Thursday night rain will change to snow across the higher
elevations. The eastern TN mountains could see 1 to 2 inches of
snow by Friday afternoon above 4000 to 5000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Feb 5, 11:19 AM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
1219 PM EST Wed Feb 5 2020

TNZ098-099-051800-
Marion TN-Hamilton TN-
1219 PM EST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION AND
SOUTHWESTERN HAMILTON COUNTIES UNTIL 100 PM EST/NOON CST/...

At 1218 PM EST/1118 AM CST/, Doppler radar was tracking a strong
thunderstorm near Trenton, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Soddy-Daisy, Signal Mountain, Rossville, Walden,
Lakesite, Ridgeside, Fairmount, Harrison and Red Bank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3498 8560 3500 8562 3515 8540 3516 8539
      3515 8539 3519 8535 3527 8524 3518 8509
      3502 8504 3498 8516
TIME...MOT...LOC 1718Z 239DEG 30KT 3497 8552

CDG
Special weather statement, Feb 5, 11:50 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
1250 PM EST Wed Feb 5 2020

TNZ099-100-051815-
Bradley TN-Hamilton TN-
1250 PM EST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY AND SOUTHEASTERN HAMILTON
COUNTIES UNTIL 115 PM EST...

At 1250 PM EST, Doppler radar was tracking a strong thunderstorm
near Harrison, or 11 miles east of Chattanooga, moving northeast at
45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Cleveland, Lakesite, Charleston, South Cleveland,
Harrison, East Cleveland, Wildwood Lake, Collegedale and Calhoun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 8509 3515 8520 3531 8497 3529 8495
      3530 8494 3529 8493 3533 8489 3536 8488
      3533 8482 3533 8481 3529 8475 3529 8472
      3528 8475 3525 8473 3526 8470 3523 8471
      3523 8470 3517 8470 3505 8475
TIME...MOT...LOC 1750Z 240DEG 45KT 3512 8506

CDG
Special weather statement, Feb 5, 12:12 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
112 PM EST Wed Feb 5 2020

TNZ085>087-101-051900-
West Polk TN-Northwest Monroe TN-Southeast Monroe TN-McMinn TN-
112 PM EST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POLK...SOUTHERN MCMINN
AND MONROE COUNTIES UNTIL 200 PM EST...

At 112 PM EST, Doppler radar was tracking a strong thunderstorm near
Charleston, or 8 miles north of Benton, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Athens, Madisonville, Benton, Etowah, Englewood, Vonore, Greenback,
Tellico Plains, Niota and Calhoun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3525 8470 3526 8474 3529 8473 3533 8483
      3566 8431 3564 8425 3562 8425 3562 8419
      3559 8411 3554 8409 3556 8400 3551 8401
      3549 8399 3550 8398 3549 8394 3541 8402
      3537 8401 3533 8403 3516 8458 3515 8471
TIME...MOT...LOC 1812Z 241DEG 58KT 3530 8469

CDG
Special weather statement, Feb 5, 2:18 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
318 PM EST Wed Feb 5 2020

TNZ081>083-099-052115-
Sequatchie TN-Rhea TN-Bledsoe TN-Hamilton TN-
318 PM EST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...SEQUATCHIE...BLEDSOE AND
NORTHEASTERN HAMILTON COUNTIES UNTIL 415 PM EST/315 PM CST/...

At 318 PM EST/218 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Pikeville to 7 miles north of Dunlap to 6 miles southeast of
Gruetli-Laager. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dayton, Dunlap, Pikeville, Soddy-Daisy, Spring City, Graysville, Flat
Top Mountain, Stinging Fork Falls State Park, Piney Falls State Park
and Mount Crest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 8549 3543 8551 3548 8547 3547 8545
      3569 8529 3574 8472 3569 8472 3568 8475
      3570 8477 3568 8478 3554 8481 3555 8488
      3550 8486 3544 8492 3547 8498 3538 8503
      3537 8499 3527 8510 3528 8549 3531 8556
TIME...MOT...LOC 2018Z 266DEG 27KT 3570 8529 3548 8541 3549 8542 3529
8559

CDG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 5:40 AM CSTAreal Flood AdvisoryMRXBlount, Loudon, Monroe3 hr
Feb 5, 8:25 AM CSTAreal Flood AdvisoryMRXMarion, Sequatchie3 hr
Feb 5, 9:31 AM CSTAreal Flood AdvisoryMRXBlount, Loudon, McMinn, Monroe3 hr
Feb 5, 11:19 AM CSTSpecial Weather StatementMRXHamilton41 min
Feb 5, 11:50 AM CSTSpecial Weather StatementMRXBradley25 min
Feb 5, 12:12 PM CSTSpecial Weather StatementMRXMcMinn, Monroe48 min
Feb 5, 12:47 PM CSTFlash Flood WarningMRXHamilton, Marion3 hr
Feb 5, 1:05 PM CSTAreal Flood AdvisoryMRXBledsoe, Hamilton, Loudon, McMinn, Meigs, Rhea and 1 more3 hr
Feb 5, 1:12 PM CSTAreal Flood AdvisoryMRXBlount, Loudon, Monroe, Sevier3 hr
Feb 5, 1:42 PM CSTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more18 hr
Feb 5, 2:18 PM CSTSpecial Weather StatementMRXBledsoe, Rhea, Sequatchie57 min
Feb 5, 3:29 PM CSTRiver Flood AdvisoryMRXMorgan, Roane36 hr
Feb 5, 3:31 PM CSTAreal Flood AdvisoryMRXHawkins3 hr
Feb 5, 3:44 PM CSTRiver Flood WarningMRXCocke60 hr
Feb 5, 4:18 PM CSTAreal Flood WarningMRXBlount, Bradley, Jefferson, Loudon, McMinn, Monroe and 2 more27 hr

Nearby

River Flood Warnings in Tennessee, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.